Academic Commons

Articles

Sertraline-induced Hemichorea

Gatto, Emilia; Aldinio, Victoria; Parisi, Virginia; Persi, Gabriel; Da Prat, Gustavo; Bullrich, Maria Bres; Sanchez, Pilar; Rojas, Galeno

Background: Hemichorea–hemiballism is a syndrome secondary to different etiologies. Drug-induced hemichorea is a rare syndrome related to selective serotonin reuptake inhibitors. To the best of our knowledge, no previous cases of hemichorea associated with sertraline have been reported.

Case Report: A 65-year-old female noticed hemichorea 1 week after initiation of sertraline. After extensive investigations, other causes of hemichorea were excluded. Hemichorea remitted after sertraline withdrawal.

Discussion: In our patient, temporal association and the negative clinical assessment supported a diagnosis of likely drug-induced involuntary movement. We hypothesized that enhanced serotonergic transmission in the ventral tegmental area or nigrostriatum may be involved in sertraline-induced hemichorea.

Files

Also Published In

Title
Tremor and Other Hyperkinetic Movements
DOI
https://doi.org/10.7916/D8XK999F

More About This Work

Academic Units
Center for Parkinson's Disease and Other Movement Disorders
Published Here
April 9, 2018
Academic Commons provides global access to research and scholarship produced at Columbia University, Barnard College, Teachers College, Union Theological Seminary and Jewish Theological Seminary. Academic Commons is managed by the Columbia University Libraries.